Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 404, NWS Jackson, MS

June 9, 20084 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 9, 2008, 4:11 PM CDT for 4 counties in Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 4:11 PM CDT (21:11 UTC)
Expired
Jun 9, 2008, 4:36 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Issaquena County, MS, Sharkey County, MS, Warren County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:13 PM CDTTSTM WND DMG5 Ne Redwood, MSSHERIFFS OFFICE REPORTED A FEW TREES DOWN NEAR BALLGROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 092111
SVRJAN
MSC055-125-149-163-092200-
/O.NEW.KJAN.SV.W.0404.080609T2111Z-080609T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHEASTERN ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF VALLEY PARK...
  SOUTHERN SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI...
  NORTH CENTRAL WARREN COUNTY IN WEST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF REDWOOD...

* UNTIL 500 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAK RIDGE...OR NEAR REDWOOD...AND MOVING NORTH AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF VALLEY PARK BY 425 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3280 9088 3280 9062 3246 9065 3247 9086
TIME...MOT...LOC 2111Z 182DEG 16KT 3256 9075

$$

EEC
1 follow-up statement
000 
WWUS54 KJAN 092136
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT MON JUN 9 2008

MSC055-125-149-163-092146-
/O.CAN.KJAN.SV.W.0404.000000T0000Z-080609T2200Z/
WARREN MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS-
436 PM CDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YAZOO...
SOUTHEASTERN ISSAQUENA...SOUTHERN SHARKEY AND NORTH CENTRAL WARREN
COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3280 9088 3280 9062 3246 9065 3247 9086
TIME...MOT...LOC 2136Z 182DEG 16KT 3267 9075

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:25 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 11:25 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT MON JUN 9 2008

.UPDATE...THERE WAS LESS STRATUS AROUND THIS MORNING AND HEATING
GOT OFF TO AN EARLY START. CU STARTED DEVELOPING A LITTLE SOONER BUT
OUR MORNING SOUNDING WAS STILL RATHER DRY WITH A PW NEAR AN INCH AND
A QUARTER. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A FAINT SHORTWAVE
OVER OVER SOUTHEAST COUNTIES THIS MORNING. THIS WILL LIKELY HAVE
LITTLE AFFECT ON CONVECTION THIS AFTERNOON...BUT WITH WEAKER HIGH
PRESSURE OVER THE REGION COMBINED WITH GOOD HEATING AND CONTINUED
SOUTHERLY FLOW...STILL EXPECT GREATER COVERAGE OF STORMS IN THE
SOUTH THIS AFTERNOON. HAVE INCLUDED ISOLATED COVERAGE UP TO THE I-20
CORRIDOR IN THE SOUTHEAST INSTEAD OF JUST THE SOUTHWEST. REGIONAL
RADARS ARE SHOWING SOME ACTIVITY ALONG I-10 THAT MAY MOVE UP INTO
OUR AREA LATER. REMAINDER OF FORECAST WAS ON TRACK. UPDATES HAVE
BEEN POSTED. /22/

&&

.PREVIOUS DISCUSSION...SHORT TERM...WILL SEE GRADUAL INCREASE IN
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE FORECAST AREA THIS
PACKAGE. AN UPPER TROUGH THAT PIVOTS ACROSS THE FORECAST AREA FROM
THE EAST TODAY WILL RESULT IN A CHANCE OF AFTERNOON
CONVECTION...MAINLY OVER SWRN ZONES TODAY. SATELLITE PIX SHOW
RESIDUAL MID LEVEL MOISTURE UPSTREAM OVER ALABAMA THIS MORNING. MID
LEVEL MOISTURE IS FORECAST TO INCREASE FROM THE EAST TODAY AS THE
WEAK DISTURBANCE MOVES WWD ACROSS THE ARKLAMISS. THE AIR MASS WILL
BE MOST UNSTABLE SWRN ZONES..WHICH WILL ALSO BE THE AREA AHEAD OF
THE WAVE DURING THE HEAT OF THE DAY. WILL MENTION POSSIBILITY OF FEW
STRONG STORMS THAT AREA FOR THIS AFTERNOON AND EVENING.

STRONGER FORCING APPROACHES THE AREA FROM THE WEST TODAY AS A LONG
WAVE TROUGH DIGS INTO THE SRN PLAINS. THE WEAKENING SRN EDGES OF
THIS SYSTEM WILL MOVE INTO NW MS LATE TOMORROW NIGHT. BY 12Z THE
REMNANTS OF AN ASSOCIATED SURFACE BOUNDARY WILL EXTEND FROM NERN TX
TO MEM. 850 MB THETAE RIDGING DEVELOPS OVER NWRN ZONES ALONG WITH
250 MB DIV. WITH HEALTHY LAPSE RATES ALSO FORECAST WILL ADD
POSSIBILITY OF ISOLATED SEVERE OVERNIGHT. WEAK TROUGHING DEVELOPS
OVER THE LOWER MS VALLEY BY TUESDAY WITH HEALTHY CAPE AND LOW LEVEL
MOISTURE IN PLACE. WITH CONTINUING UPPER DIV AND THE AIR MASS AT
LEAST MARGINALLY UNSTABLE WILL CONTINUE MENTION OF ISOLATED SEVERE
STORMS FOR TUESDAY.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY. STUCK WITH
GUIDANCE...VALUES LOOK GOOD. THE MODEL CONTINUES TO SHOW PLENTY OF
GULF MOISTURE FLOWING INTO THE REGION...SO POPS INCREASED SLIGHTLY
THROUGH THE PERIOD. OTHERWISE NO BIG CHANGES TO THE FORECAST.

BY TUESDAY NIGHT THE TAIL END OF THE FRONT EXTENDS DOWN INTO THE
NORTHERN PORTIONS OF THE CWA. THE MODELS WERE GENERATING SOME
CONVECTIVE QPF...BUT THE MODEL CAME IN DRY. CAN NOT RULE OUT
ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY EVENING...SO WILL
MAINTAIN 10-15 PERCENT POPS...BUT LEAVE RAIN WORDING OUT OF FORECAST
FOR NOW. ALTHOUGH THE LAPSE RATES ARE GOOD AND PW VALUES WERE
GREATER THAN 1.5IN WEDNESDAY AND THURSDAY...THE GFS SOUNDINGS
SUGGEST THERE WILL BE A SLIGHT CAP EACH AFTERNOON. BY
FRIDAY...MOISTURE WILL BE AROUND 2 INCHES AND SOUNDINGS SHOW NEARLY
5500J OF CAPE ALONG I-20 AND AROUND 4000J ALONG HWY 82 AND AROUND
5000J ALONG HWY 82. THE NEXT BOUNDARY APPROACHES THE AREA FROM THE
NORTH AROUND FRIDAY EVENING. MEANWHILE...MOISTURE AND A WEAK
BOUNDARY GET PUSHED NORTH INTO THE AREA SATURDAY. THE SYSTEMS APPEAR
TO MERGE ALONG I-20 AND REMAIN THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE CWA THROUGH THE WEEKEND. THE EUROPEAN HAS A
SIMILAR SOLUTION...SO HIGHER POPS TOWARD THE END OF THE FORECAST
LOOK OK. 850-700MB LAPSE RATES WERE AROUND 7 WED-THU. BEING THE END
OF THE WEEK WILL LEAVE THE HWO CLEAR. WILL CONTINUE TO WATCH...BUT
WITH TRANSITION INTO SUMMER...AFTERNOON THUNDERSTORMS WITH A FEW
STRONG STORMS WILL BE STATUS QUO FOR THE NEXT FEW MONTHS.
OTHERWISE...IT WILL REMAIN HOT AND HUMID ACROSS THE AREA. HIGHS WILL
REMAIN IN THE LOWER TO MID 90S...WITH HEAT INDEX VALUES REMAINING
BELOW 100 THROUGH NEXT WEEKEND.

&&

.AVIATION...UPDATED...SCT-BKN DECKS FROM 4-6 THOUSAND FT ARE
EXPECTED BY THE AFTERNOON. ISOLATED TSTMS WILL DEVELOP OVER SRN
ZONES DURING THE EARLY AFTERNOON WITH SCT COVERAGE OVER SWRN AREAS
DURING THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER NWRN ZONES LATER TONIGHT. MVFR-IFR CEILINGS AND
VISIBILITIES ARE EXPECTED TO DEVELOP IN THE SOUTH TOWARD 09Z TUE
ESPECIALLY NEAR AREAS THAT RECEIVE RAINFALL THIS AFTERNOON AND
EVENING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  70  89  70 /   8  16  26   8
MERIDIAN      93  70  90  67 /   4  15  27   8
VICKSBURG     91  70  90  70 /  11  15  21   8
HATTIESBURG   91  70  90  69 /  17  13  32  12
NATCHEZ       89  71  89  70 /  29  18  26  11
GREENVILLE    94  71  89  70 /   8  32  25   7
GREENWOOD     93  72  89  71 /   5  31  30   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/7
Hazardous weather outlook, Jun 9, 3:29 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT MON JUN 9 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
329 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF
OF CENTRAL MISSISSIPPI AND EAST-CENTRAL LOUISIANA THIS AFTERNOON AND
EARLY EVENING. THE STRONGEST THUNDERSTORMS MAY CONTAIN SMALL
HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING DUE TO THE STORMS
SLOW MOVEMENT BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER THIS EVENING
OVER PORTIONS OF THE DELTA REGION...GENERALLY NORTH OF A LINE FROM
BASTROP TO GRENADA. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WILL
BE POSSIBLE WITH THE STRONGEST STORMS. A LINE OF THUNDERSTORMS OVER
WESTERN ARKANSAS THIS AFTERNOON WILL BE MOVING EAST DURING THE
EVENING AND ENTER THE DELTA AFTER SUNSET. THE AIRMASS IN PLACE WILL
BE HUMID AND UNSTABLE ENOUGH FOR THE POTENTIAL FOR ISOLATED
STRONG...POSSIBLY...SEVERE STORMS.

THE RISK FOR ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL
CONTINUE OVER MOST OF THE ARKLAMISS TUESDAY. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS AGAIN. DRIER AIR MAY HINDER STORM
DEVELOPMENT IN THE DELTA BUT ELSEWHERE...THE AIRMASS WILL REMAIN
MOIST AND BECOME UNSTABLE WITH DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, Jun 9, 3:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT MON JUN 9 2008

LAZ009-016-MSZ040-047-092100-
EAST CARROLL LA-WARREN MS-ISSAQUENA MS-MADISON LA-
332 PM CDT MON JUN 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER VICKSBURG AT 332 PM CDT...MOVING
NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CARROLL...ISSAQUENA...WARREN COUNTIES...INCLUDING THE
CITIES OF REDWOOD AND VICKSBURG...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Jun 9, 3:38 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT MON JUN 9 2008

MSZ066-092110-
JONES MS-
338 PM CDT MON JUN 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF MOSELLE AT 338 PM
CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN JONES COUNTY...INCLUDING THE CITIES OF ELLISVILLE AND
LAUREL...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Jun 9, 4:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT MON JUN 9 2008

MSZ054-055-063-092130-
LAWRENCE MS-SIMPSON MS-COPIAH MS-
400 PM CDT MON JUN 9 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER OMA AT 400 PM CDT...MOVING NORTH
AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN COPIAH...LAWRENCE AND SIMPSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:53 PM CDTSevere Thunderstorm WarningJANJasper, Smith37 min
Jun 9, 4:55 PM CDTSevere Thunderstorm WarningJANForrest, Lamar35 min
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningJANMadison22 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningJANRankin, Simpson20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.